Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 18, NWS Corpus Christi, TX

October 21, 2013Aransas County, San Patricio County, Texas

NWS Corpus Christi, TX issued this tornado warning at Oct 21, 2013, 3:47 PM CDT for Aransas County, San Patricio County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2013, 3:47 PM CDT (20:47 UTC)
Expired
Oct 21, 2013, 4:45 PM CDT
In force
58 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

Counties Aransas County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 44 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WFUS54 KCRP 212047
TORCRP
TXC007-409-212145-
/O.NEW.KCRP.TO.W.0018.131021T2047Z-131021T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
347 PM CDT MON OCT 21 2013

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN ARANSAS COUNTY IN SOUTH TEXAS...
  SOUTHEASTERN SAN PATRICIO COUNTY IN SOUTH TEXAS...

* UNTIL 445 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  GREGORY...OR 6 MILES NORTHEAST OF PORTLAND...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INGLESIDE...
  INGLESIDE ON THE BAY...
  ARANSAS PASS...
  PALM HARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2784 9704 2788 9715 2783 9718 2784 9725
      2787 9726 2787 9732 2802 9734 2809 9697
      2807 9702 2803 9701 2797 9706 2796 9705
      2796 9699 2802 9697 2794 9696
TIME...MOT...LOC 2045Z 292DEG 5KT 2793 9723

$$

TB
2 follow-up statements
841 
WWUS54 KCRP 212105
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
405 PM CDT MON OCT 21 2013

TXC007-409-212145-
/O.CON.KCRP.TO.W.0018.000000T0000Z-131021T2145Z/
ARANSAS-SAN PATRICIO-
405 PM CDT MON OCT 21 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN SAN PATRICIO AND SOUTHWESTERN ARANSAS COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED NEAR ARANSAS PASS...OR 9
MILES NORTHEAST OF PORTLAND...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARANSAS PASS...
  PALM HARBOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2792 9698 2784 9704 2788 9713 2787 9726
      2802 9733 2808 9703 2803 9701 2801 9704
      2797 9706 2795 9703 2797 9700 2796 9699
      2801 9697 2794 9696
TIME...MOT...LOC 2105Z 291DEG 5KT 2794 9719

$$

TB
285 
WWUS54 KCRP 212131
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
431 PM CDT MON OCT 21 2013

TXC007-409-212140-
/O.CAN.KCRP.TO.W.0018.000000T0000Z-131021T2145Z/
ARANSAS-SAN PATRICIO-
431 PM CDT MON OCT 21 2013

...THE TORNADO WARNING FOR SOUTHEASTERN SAN PATRICIO AND SOUTHWESTERN
ARANSAS COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS MOVED 
OFFSHORE. 

LAT...LON 2792 9698 2784 9704 2788 9713 2787 9726
      2802 9733 2808 9703 2803 9701 2801 9704
      2797 9706 2795 9703 2797 9700 2796 9699
      2801 9697 2794 9696
TIME...MOT...LOC 2130Z 291DEG 5KT 2793 9715

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Oct 21, 3:23 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 21, 3:23 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
323 PM CDT MON OCT 21 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...ONGOING DIURNAL
CONVECTION ENHANCED BY A NEARLY STATIONARY SFC TROUGH AXIS LYING
ACROSS THE WESTERN COASTAL BEND WL DIMINISH BY 02Z WITH THE LOSS
OF DIFFERENTIAL HEATING. ONE OR TWO STRONG TO SVR STORMS WL
REMAIN POSSIBLE LATE THIS AFTN/EARLY EVE GIVEN ENHANCED 0-1KM SR
HELICITIES IN THE VCNTY OF THE SFC TROUGH AXIS AND NUMEROUS
OUTFLOWS. ALSO THE OVERAL ENVIRONMENT CONTINUED TO INDICATE
FAVORABLE EFFECTIVE BULK SHEAR VALUES AROUND 35 KT AND CAPES OF
1000-1500 J/KG. THE COLD FRONT WHICH CURRENTLY STRETCHES FROM JUST
NORTH OF DFW TO AROUND JUNCTION IS STILL ON SCHEDULE TO ENTER THE
NRN CWA AROUND MIDNIGHT TNT. IT SHOULD THEN ACCELERATE SEWD
THROUGH THE REMAINDER OF THE CWA DURING THE EARLY MORNING AND PRE-
DAWN HOURS. A NARROW BAND OF MAINLY LIGHT SHOWERS WL BE POSSIBLE
IN ASSCTN WITH THE FRONT. DRYING AND SUBSIDENCE BEHIND THE FRONT
WL QUICKLY ERODE CLOUDS FROM NORTH TO SOUTH BY LATE MORNING/EARLY
TUE AFTN. BASICALLY A TEMP FCST THEREAFTER. GENERALLY LEANEDS TWDS
THE COOLER ENVELOPE OF TEMPS FOR TUE AND ESPECIALLY TUE NIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...QUIET WEATHER PATTERN STILL
ANTICIPATED THROUGH THE END OF THE WEEK WITH SOME QUESTION ABOUT THE
WEEKEND. PERIOD BEGINS WITH A WEAK SURFACE RIDGE ALONG THE COAST AND
A DRY AIRMASS OVER THE REGION. SUBTROPICAL JET ALOFT WILL PROVIDE
FOR SOME PASSING CIRRUS CLOUDS THURSDAY. A REINFORCING SURFACE RIDGE
SETTLES INTO THE AREA FRIDAY BRIEFLY INCREASING THE WINDS OVER THE
MARINE AREAS. SCEC CONDITIONS WILL BE POSSIBLE. TEMPERATUERS WILL BE
NEAR OR SLIGHTLY BELOW SEASONABLE NORMALS FOR THIS TIME OF YEAR THIS
WEEK. MOISTURE AND HUMIDITY RETURNS FOR THE WEEKEND AS THE SFC RIDGE
SLIDES EAST AND A MID LVL TROUGH MOVES INTO WEST TEXAS. ECMWF
INDICATES A MUCH STRONGER TROUGH THAN THE GFS WITH BETTER CHANCES
FOR RAIN ACROSS OUR NORTHERN CWA. MODEL PERFORMANCE IN THE 6-7 DAY
RANGE HAS NOT BEEN VERY CONSISTENT THE PAST FEW DAYS. AND THUS WILL
HOLD OFF ON THE MENTION OF POPS FOR THE WEEKEND AT THIS TIME
TRENDING CLOSER TO THE GFS SOLUTION. TEMPERATURES ARE EXPECTED TO BE
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE WEEKEND INTO EARLY NEXT
WEEK WITH INCREASED LEVELS OF HUMIDITY.

&&

.MARINE...WL MAINTAIN THE CURRENT SMALL CRAFT ADVY FOR TUE ACROSS THE
NEARSHORE/OFFSHORE WATERS FOR STRONG POST-FRONTAL NORTH WINDS.
WINDS WL EASE UP LATE IN THE DAY BUT REMAIN AT LEAST IN THE
CAUTION RANGE OVERNIGHT TUE GIVEN THE PERSISTENT CAA AND RESULTING STEEPER
LAPSE RATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    64  79  53  84  59  /  30  10   0   0   0
VICTORIA          57  77  48  81  53  /  30  10   0   0   0
LAREDO            66  81  56  84  56  /  20  10   0   0   0
ALICE             62  79  51  86  55  /  20  10   0   0   0
ROCKPORT          66  78  57  80  62  /  30  10   0   0   0
COTULLA           58  78  47  83  53  /  20  10   0   0   0
KINGSVILLE        66  80  52  84  56  /  30  10   0   0   0
NAVY CORPUS       67  78  60  79  65  /  30  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO 3 PM CDT TUESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

MB/80...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, Oct 21, 5:39 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
539 AM CDT MON OCT 21 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
539 AM CDT MON OCT 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING.
WITH MODERATE NORTH WIND ACROSS THE NEAR SHORE WATERS SMALL CRAFT
ADVISORY CONDITIONS WILL BE POSSIBLE TUESDAY MORNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/GW

In the hours before

Local storm report, Oct 21, 9:56 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
956 AM CDT MON OCT 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            5 SE GEORGE WEST        28.28N 98.06W
10/21/2013                   LIVE OAK           TX   COUNTY OFFICIAL

            COUNTY ROAD 365 GOING INTO RIVER CREEK ACRES IS FLOODED
            AND CLOSED DUE TO MAJOR FLOODING ON THE NUECES RIVER.

&&

JMETZ
Special weather statement, Oct 21, 2:31 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
231 PM CDT MON OCT 21 2013

TXZ244>246-212000-
ARANSAS-REFUGIO-SAN PATRICIO-
231 PM CDT MON OCT 21 2013

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS...REFUGIO AND SAN
PATRICIO COUNTIES...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SINTON...MOVING SOUTHEAST AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

TB
Special weather statement, Oct 21, 2:46 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
246 PM CDT MON OCT 21 2013

TXZ241-243-244-212015-
JIM WELLS-NUECES-SAN PATRICIO-
246 PM CDT MON OCT 21 2013

...A STRONG THUNDERSTORM WAS AFFECTING JIM WELLS...NUECES AND SAN
PATRICIO COUNTIES...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUNTZER...OR 13 MILES SOUTH OF MATHIS...
MOVING EAST AT 15 MPH.

PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

TB
Local storm report, Oct 21, 3:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
310 PM CDT MON OCT 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     FUNNEL CLOUD     2 NW TAFT               28.00N 97.41W
10/21/2013                   SAN PATRICIO       TX   FIRE DEPT/RESCUE

            PORTLAND FIRE DEPARTMENT AND SAN PATRICIO COUNTY
            OFFICIALS REPORT A FUNNEL CLOUD OVER AN OPEN FIELD SOUTH
            OF HIGHWAY 181 AND EAST OF 2965.

&&

JMETZ

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:51 AM CDTSmall Craft AdvisoryCRP29 hr
Oct 21, 1:51 PM CDTTornado WarningCRPBee, Refugio, San Patricio39 min
Oct 21, 2:52 PM CDTTornado WarningCRPSan Patricio53 min
Oct 21, 3:38 PM CDTSpecial Marine WarningCRP82 min
Oct 21, 3:59 PM CDTAreal Flood AdvisoryCRPAransas, San Patricio61 min
Oct 21, 4:02 PM CDTFlash Flood WarningCRPNueces118 min
Oct 21, 4:45 PM CDTTornado WarningCRPKleberg, Nueces45 min
Oct 21, 5:03 PM CDTSpecial Marine WarningCRP57 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.